advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From California, USA:

I have a 22 month old boy who is having drastic highs and lows between breakfast and lunch. He takes Humalog and NPH at the 7:45 am shot, after breakfast. His waking numbers are fine (sometimes high), but then, if I check him at his 9:30 am snack, he is always over 400mg/dl (22.2 mmol/L), but then, by lunch, he will be down to 100 mg/dl (5.6 mmol/L) or less. I discussed this with my doctor and we decided his NPH was kicking in early. We lowered the dose and added a shot at lunch of 1.0 unit of NPH to make up for that. However, it seems like no matter how much I raise the Humalog to combat those high numbers after breakfast, it never helps. He is now getting between 3.0-5.0 units of Humalog (sliding scale) and 4.0 units NPH at breakfast. It seems unusual that he would take more Humalog than NPH. I don't want to keep raising the Humalog if it is not working. Any ideas? Also, I was considering giving the NPH at his AM snack instead, so we wouldn't have the lows. Do people do that? And how would that affect his after lunch number?

Answer:

It is difficult to comment without knowing a good deal more about the problem which you describe. For example whether your son gets a second dose of insulin at night and whether this is a recent or a longstanding issue. However, dealing only with what is happening between breakfast and lunch, I have to say that I don't think that there has been a problem with the NPH. That it should be beginning to be effective in four hours is certainly within normal limits, and I would not consider a blood glucose of 100 mg/dl (5.6 mmol/L) 'low'. What strikes me is that after what looks like a conventional dose of Humalog at 7.45 am after breakfast, he regularly has blood sugars around 400 mg/dl (22.2 mmol/L) an hour and three quarters later. This suggests that the Humalog is not working. Assuming that it is mixed just before the injection, the presence of NPH in the same syringe should not make any difference even if it were from another brand. This leaves the possibility that there has been some inadvertent change in the technique of drawing up the insulins. It might be worth checking this with either your nurse educator or in Chapter 5 of Understanding Insulin-Dependent Diabetes by H. Peter Chase,  M.D. which you can download without charge at www.uchsc.edu/misc/diabetes/UIDDM.html.

Finally, it might be that this particular vial of insulin has been accidentally deactivated in any of a variety of ways. What you might try would be to give the lispro after breakfast and then to delay the NPH until 9.30 am. This should give you a more precise idea as to whether the problem involved the Humalog component.

DOB

DTQ-20000331160133
Original posting 8 Aug 2000
Posted to Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.